Archiv der Mathematik

, Volume 73, Issue 1, pp 73–80

Smooth Hughes planes are classical

  • Richard Bödi


We prove that the only compact projective Hughes planes which are smooth projective planes are the classical planes over the complex numbers \(\Bbb C \), the quaternions \(\Bbb H \), and the Caley numbers \(\Bbb O \). As a by-product this shows that an 8-dimensional smooth projective plane which admits a collineation group of dimension \(d \geq 17\) is isomorphic to the quaternion projective plane \({\cal P _2\Bbb H }\). For topological compact projective planes this is true if \(d \geq 19\), and this bound is sharp.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag, Basel 1999

Authors and Affiliations

  • Richard Bödi
    • 1
  1. 1.Mathematisches Institut, Universität Tübingen, Auf der Morgenstelle 10, D-72076 Tübingen, GermanyDE

Personalised recommendations